Alert archive / Nebraska / Tornado Warnings in 2009

Tornado Warning 50, NWS North Platte, NE

June 24, 2009Keya Paha County, Rock County, Nebraska

NWS North Platte, NE issued this tornado warning at Jun 24, 2009, 10:57 PM CDT for Keya Paha County, Rock County, Nebraska. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2009, 10:57 PM CDT (03:57 UTC)
Expired
Jun 24, 2009, 11:30 PM CDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 138 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 11:01 PM CDTTSTM WND GST 703 E Burton, NEREPORTED BY PUBLIC AND RELAYED BY KEYA PAHA COUNTY DISPATCHER.
Jun 24, 11:22 PM CDTTSTM WND GST 60Mills, NEWIND GUSTS ESTIMATED TO 60 MPH 12 MILES SOUTH OF MILLS...OR 12 MILES NORTH OF NEWPORT AT 1122 PM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1379 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
2029 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLBF 250357
TORLBF
NEC103-149-250430-
/O.NEW.KLBF.TO.W.0050.090625T0357Z-090625T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1057 PM CDT WED JUN 24 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1130 PM CDT

* AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BURTON...OR
  13 MILES EAST OF SPRINGVIEW...MOVING SOUTHEAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  6 MILES SOUTHWEST OF HIGHWAY 137 MILE MARKER 20 BY 1120 PM CDT...
  HIGHWAY 137 MILE MARKER 10 BY 1130 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
TENNIS BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4289 9925 4272 9926 4260 9965 4299 9970
      4299 9926
TIME...MOT...LOC 0357Z 317DEG 15KT 4288 9950

$$

SPRINGER
1 follow-up statement
000 
WWUS53 KLBF 250413
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1113 PM CDT WED JUN 24 2009

NEC103-149-250430-
/O.CON.KLBF.TO.W.0050.000000T0000Z-090625T0430Z/
ROCK NE-KEYA PAHA NE-
1113 PM CDT WED JUN 24 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR EASTERN
KEYA PAHA AND NORTHERN ROCK COUNTIES...

AT 1112 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM WITH STRONG ROTATION.  THIS TORNADO WAS LOCATED
6 MILES NORTHWEST OF HIGHWAY 137 MILE MARKER 10...OR 16 MILES NORTH
OF BASSETT...MOVING SOUTHEAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  HIGHWAY 137 MILE MARKER 10 BY 1130 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
TENNIS BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4289 9925 4272 9926 4260 9965 4299 9970
      4299 9926
TIME...MOT...LOC 0412Z 320DEG 17KT 4280 9943

$$

SPRINGER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jun 24, 3:19 PM CDT, 7 hours 38 minutes earlier.

Area forecast discussion, Jun 24, 3:19 PM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
319 PM CDT WED JUN 24 2009

.DISCUSSION...

SURFACE ANALYSYS AT 19Z SHOWED THE WARM FRONT AROSS CENTRAL SD
WITH A COLD FRONT EXTENDING BACK INTO SOUTHWEST SD. VISIBLE
SATELLITE IMAGERY SHOWS CU FORMING ALONG THESE BOUNDARIES. 18Z
SOUNDINGS FROM KLBF AND KUNR SHOW A CONVECTIVE TEMP OF 93/94
TODAY. WITH CONTINUED SOLAR HEATING OVER NEXT FEW HOURS AND GOOD
CONVERGENCE ACROSS THE NORTHWEST SECTIONS OF THE FORECAST AREA...SHOULD
BE ABLE TO GET THUNDERSTORM INITIATION BY 23Z. SBCIN CONTINUES TO
DIMINISH AS MUCAPE VALUES HAVE INCREASE TO AROUND 2000 J/KG.
EXPECT SOME SUPERCELLS TO DEVELOP AS SURFACE VORTICITY AND EHI
VALUES INCREASE. IF SUPERCELLS DEVELOP...STORM MOTION SHOULD BE TO
THE SOUTHEAST WHICH WOULD TAKE IT INTO BETTER MOISTURE. THE MAIN
WEATHER THREAT WITH THE STORMS IS STRONG WIND GUSTS...BUT AN
ISOLATED TORNADO IS NOT RULED OUT.

SOUTHEAST WINDS THURSDAY CONTINUE TO KEEP THE LOW LEVEL MOISTURE
OVER THE AREA. UPPER LEVEL RIDGE AXIS SHIFTS EASTWARD ALLOWING
SEVERAL SHORTWAVES TO PUSH INTO SOUTHWEST NEBRASKA THURSDAY
AFTERNOON. MLCAPE VALUES INCREASE TO >3000 J/KG OVER THE CENTRAL
SANDHILLS BY LATE AFTERNOON AND INCREASING IN COVERAGE THROUGH THE
EARLY EVENING. WILL LIKELY SEE ANOTHER ROUND OF SVR WX AS WARM AIR
ADVECTION INCREASES AND GFS/NAM ARE IN GOOD AGREEMENT BRINGING AN
AREA OF LOW PRESSURE AND SCATTERED SHOWERS AND THUNDERSTORMS OVER
THE AREA FRIDAY. THE GFS IS MUCH QUICKER MOVING THIS TROUGH
THROUGH AND BRINGING IN DRIER NORTHWEST FLOW THAN THE NAM. AS
WINDS SWITCH AROUND TO THE DRIER NORTH-NORTHWEST DOWNSLOPE
FLOW...THINK SHOWER ACTIVITY WILL DIMINISH QUICKLY.

UPPER LEVEL RIDGE AXIS AMPLIFIES OVER THE ROCKY MOUNTAINS WITH
NORTHWEST FLOW DOMINANT ACROSS THE NORTHERN PLAINS. GFS/ECMWF
DEVELOP A VERY INTENSE LOW PRESSURE OVER THE GREAT LAKES REGION
EARLY IN THE WEEK WITH THE LBF FORECAST AREA BETWEEN THE NORTHERN
AND SOUTHERN SYSTEMS. THEREFORE WILL KEEP THE FORECAST DRY UNTIL
TUE NIGHT AS GULF MOISTURE CREEPS BACK INTO THE HIGH PLAINS.

&&

.AVIATION...

STRONG TO SEVERE CONVECTION WILL BE POSSIBLE ACROSS PORTIONS OF
WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. THE BEST CHANCES
LOOK TO BE EAST OF THE KVTN/KLBF TAF SITES WITH ISOLATED TO WIDELY
SCATTERED CHANCES KEEPING TSRA OUT OF THE PRIMARY CONDITIONS.
HOWEVER AIRCRAFT WILL NEED TO BE COGNIZANT OF ANY THUNDERSTORM IN
THE VCNTY OF TAF SITES AS HAIL AND VERY GUSTY WINDS WILL BE POSSIBLE
WITH THESE STORMS. HEAVY RAIN IS ALSO A THREAT WHICH WOULD MOST
LIKELY LOWER VSBY CRITERIA TO MVFR/IFR IN THE STRONGEST STORMS.
OUTSIDE OF CONVECTION VFR CONDITIONS LOOK TO PREVAIL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DDB/13
Hazardous weather outlook, Jun 24, 3:29 PM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 PM CDT WED JUN 24 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-252030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
329 PM CDT WED JUN 24 2009 /229 PM MDT WED JUN 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

NUMEROUS SURFACE BOUNDARIES LAYING ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA COULD AGAIN BE THE FOCUS FOR STRONG TO SEVERE
STORMS THIS EVENING. HOWEVER THE AREA MOST LIKELY FOR SEVERE
THUNDERSTORM DEVELOPMENT LOOKS TO BE NORTH OF A FRONTAL BOUNDARY
EXTENDING ACROSS NORTH CENTRAL NEBRASKA TO A LOW IN SOUTHWEST
SOUTH DAKOTA. THIS WOULD PUT THE GREATEST RISK FOR LARGE HAIL AND
DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO ALONG AND EAST OF
A VALENTINE THROUGH BROKEN BOW LINE WHERE SCATTERED THUNDERSTORMS
WILL BE POSSIBLE. OUTSIDE THIS AREA THUNDERSTORM DEVELOPMENT SHOULD BE
MORE ISOLATED IN NATURE.

HEAVY RAINFALL WILL BE A POSSIBILITY WITH ANY STORM THAT DEVELOPS
THIS EVENING AS WELL. AREAS THAT RECEIVED HEAVY RAINFALL ON
TUESDAY NIGHT MAY BE MORE SUSCEPTIBLE TO FLASH FLOODING...STAY
TUNED TO LOCAL STATEMENTS AND WARNINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MOISTURE AND WEAK DISTURBANCES ROTATING AROUND AN UPPER LEVEL
HIGH PRESSURE RIDGE LOCATED OVER THE TEXAS PANHANDLE MAY BRING
THE CHANCE FOR THUNDERSTORMS AGAIN THURSDAY AFTERNOON AND THURSDAY
NIGHT.

A COLD FRONT IS FORECAST TO APPROACH THE OUTLOOK AREA
FRIDAY..THEN SWEEP ACROSS OVERNIGHT. THIS WILL BRING AN INCREASED
CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY NIGHT...SOME
WHICH MAY BECOME SEVERE. LITTLE OR NO THUNDERSTORM ACTIVITY IS
EXPECTED SATURDAY AND SUNDAY. THEN...AN ACTIVE WEATHER PATTERN IS
EXPECTED TO RETURN MONDAY AND TUESDAY AS THE UPPER RIDGE CENTER
MIGRATES WEST INTO THE DESERT SOUTHWEST...AND NORTHWEST FLOW
ACROSS THE CENTRAL PLAINS WILL ENHANCE THE CHANCES FOR AFTERNOON
AND NIGHTTIME THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:24 PM CDTTornado WarningLBFBoyd, Keya Paha36 min
Jun 24, 10:59 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt46 min
Jun 24, 11:30 PM CDTTornado WarningLBFKeya Paha, Rock30 min
Jun 24, 11:43 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Rock47 min
Jun 24, 11:54 PM CDTTornado WarningLBFHolt, Rock36 min
Jun 25, 12:24 AM CDTSevere Thunderstorm WarningLBFHolt, Rock54 min
Jun 25, 12:42 AM CDTSevere Thunderstorm WarningLBFHolt, Rock63 min

Nearby

Tornado Warnings in Nebraska, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.